Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 43, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 5, 2017, 7:10 PM EDT for 5 counties in Indiana. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 5, 2017, 7:10 PM EDT (23:10 UTC)
- Expired
- Apr 5, 2017, 7:45 PM EDT
- In force
- 35 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bartholomew County, IN, Brown County, IN, Johnson County, IN, Monroe County, IN, Morgan County, IN
The radar
The Indianapolis radar (KIND), 49 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 7:18 PM EDT | HAIL 1 | Nashville, IN | RELAYED VIA LAW ENFORCEMENT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 4:08 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.2 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1143 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
840
WUUS53 KIND 052310
SVRIND
INC005-013-081-105-109-052345-
/O.NEW.KIND.SV.W.0043.170405T2310Z-170405T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
710 PM EDT WED APR 5 2017
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Northeastern Monroe County in south central Indiana...
Southeastern Morgan County in central Indiana...
Brown County in south central Indiana...
Southern Johnson County in central Indiana...
Northwestern Bartholomew County in central Indiana...
* Until 745 PM EDT.
* At 709 PM EDT, a severe thunderstorm was located near Nashville,
or 10 miles east of Bloomington, moving northeast at 50 mph. At
706 PM, trained spotters reported quarter sized hail on State Road
46 at the Monroe, Brown county line.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Nashville, Edinburgh, Bargersville, Princes Lakes, Trafalgar,
Morgantown, Peoga, Mahalasville, Helmsburg, Lake Lemon,
Beanblossom, Gnaw Bone, Yellowwood Lake, Spearsville, Woodville
Hills, Elkinsville, Stone Head, Unionville, Story and Taylorsville.
This includes Interstate 65 between mile markers 74 and 79.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3923 8652 3953 8620 3940 8595 3935 8595
3935 8587 3905 8626 3905 8628
TIME...MOT...LOC 2309Z 221DEG 43KT 3919 8634
HAIL...1.00IN
WIND...60MPH
$$
AW/JN2 follow-up statements
509
WWUS53 KIND 052326
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
726 PM EDT WED APR 5 2017
INC105-052336-
/O.CAN.KIND.SV.W.0043.000000T0000Z-170405T2345Z/
Monroe IN-
726 PM EDT WED APR 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MONROE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has ! moved out
of the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 900 PM EDT for
central and south central Indiana.
LAT...LON 3928 8638 3934 8638 3934 8640 3953 8620
3940 8595 3935 8595 3935 8587 3918 8609
TIME...MOT...LOC 2326Z 221DEG 43KT 3935 8616
$$
INC005-013-081-109-052345-
/O.CON.KIND.SV.W.0043.000000T0000Z-170405T2345Z/
Morgan IN-Brown IN-Johnson IN-Bartholomew IN-
726 PM EDT WED APR 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SOUTHEASTERN MORGAN...NORTHERN BROWN...SOUTHERN JOHNSON AND
NORTHWESTERN BARTHOLOMEW COUNTIES...
At 726 PM EDT, a severe thunderstorm was located 10 miles north of
Nashville, or 16 miles northwest of Columbus, moving northeast at 50
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Edinburgh, Bargersville, Princes Lakes, Trafalgar, Morgantown, Peoga,
Mahalasville, Spearsville, Helmsburg, Beanblossom and Taylorsville.
This includes Interstate 65 between mile markers 74 and 79.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3928 8638 3934 8638 3934 8640 3953 8620
3940 8595 3935 8595 3935 8587 3918 8609
TIME...MOT...LOC 2326Z 221DEG 43KT 3935 8616
HAIL...1.00IN
WIND...60MPH
$$
AW/JN582
WWUS53 KIND 052338
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
738 PM EDT WED APR 5 2017
INC005-013-081-109-052347-
/O.EXP.KIND.SV.W.0043.000000T0000Z-170405T2345Z/
Morgan IN-Brown IN-Johnson IN-Bartholomew IN-
738 PM EDT WED APR 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORGAN...NORTHERN
BROWN...SOUTHERN JOHNSON AND NORTHWESTERN BARTHOLOMEW COUNTIES WILL
EXPIRE AT 745 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 900 PM EDT for
central and south central Indiana.
LAT...LON 3928 8638 3934 8638 3934 8640 3953 8620
3940 8595 3935 8595 3935 8587 3918 8609
TIME...MOT...LOC 2337Z 221DEG 43KT 3945 8605
$$
AW/JNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 6:32 PM EDT, 38 minutes earlier.
Area forecast discussion, Apr 5, 6:32 PM EDT, 38 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 632 PM EDT Wed Apr 5 2017 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 331 PM EDT Wed Apr 5 2017 A low pressure system will bring showers and thunderstorms this afternoon and evening and then rain and windy conditions for Thursday. After a dry weekend, another system will bring more rain chances for early next week. Temperatures will be below normal Thursday and Friday, then near to above normal temperatures will prevail. && .NEAR TERM /Rest of This Afternoon and Tonight/... Issued at 331 PM EDT Wed Apr 5 2017 A complex low pressure system across southeast Missouri and southwest Kentucky will move east this afternoon and bring showers and thunderstorms to the area. Very warm air is entering the far southern forecast area where it's already in the lower 70s. Lower 80s were across north central Kentucky. However, dewpoints remain relatively low even in the warmer air. Some uncertainty on how far north the warm air will get and even more uncertainty on how far north the low level moisture (higher dewpoints) will get. This will play a role on the types of severe weather possible across the area. Will continue to monitor. At any rate, showers and thunderstorms will move across the area for the remainder of the afternoon. Will go likely or higher PoPs and will use a pre-first period in the text forecast. Tonight the surface low will move out of the area as an upper low moves in. The upper system will have good forcing so will go with likely or higher PoPs all areas at some point during the night. Some of the heavier rain amounts may develop across the northern forecast area where good deformation sets up. Winds will increase late tonight as the pressure gradient increases and stronger winds aloft move in. By 12Z the northwest forecast area, and perhaps more, may be seeing some stronger wind gusts. After collaborating with surrounding offices, decided to start a wind advisory for the western half of the northern forecast area at 09Z. Model blend looks good enough for low temperatures. && .SHORT TERM /Thursday through Friday/... Issued at 331 PM EDT Wed Apr 5 2017 Models are close enough that the model blend initialization was accepted for most items. Rain will be likely across much of the area Thursday morning with the upper low still in the vicinity. As the low moves off to the east during the day, chances will diminish from west to east. Will reflect as such in the PoP forecast. Strong winds aloft mixing down in cold advection along with a tight pressure gradient across the forecast area will lead to windy conditions Thursday. Across the far northern forecast area wouldn't be surprised to see gusts near 50 mph. Will expand the wind advisory east at 16Z to cover the remainder of the northern two-thirds of the area. Will let the advisory run for all areas until 00Z. Temperatures across much of the area will have a hard time rising, so will go closer to a blend of raw model numbers for high temperatures rather than the warmer MOS numbers. Chances for precipitation will continue across the eastern 3/4 of the forecast area Thursday evening with some forcing lingering in the area. Overnight Thursday night low PoPs will continue across about the east third. Temperatures will be cold aloft, and as near surface temperatures cool during the night some snow will mix in with the rain, especially northeast. Wouldn't rule out the possibility of a dusting of snow in the far northeast forecast area, but warm ground temperatures will work against it. Dry conditions will then prevail Friday with high pressure moving in. Temperatures will warm up but still be below average. && .LONG TERM /Friday through Wednesday/... Issued at 224 PM EDT Wed Apr 5 2017 Enough agreement with longer range models that the regional blend should be a good forecast through Wednesday for both temperature and precipitation. Friday starts with surface high pressure building in while deep upper low in the eastern Great Lakes begins lifting northeast. Upshot will be sunnier days starting with cool temperatures Friday, a frosty Saturday morning, then a steady warming trend lasting into Monday. Models slightly different on arrival of next weather systems precipitation Monday or Monday night but otherwise this system clears out of here by late Tuesday. This system will not be nearly as amplified as current trough bringing major weather to our area into Thursday so lighter showers and perhaps some thunderstorms are expected. && .AVIATION /Discussion for the 060000Z TAFS/... Issued at 632 PM EDT Wed Apr 5 2017 Upper vorticity lobe currently moving through southwest Indiana is progged by short term model guidance to lift off to the northeast of the terminals by around 060100Z. This should keep the threat for convective activity in the vicinity of the terminals rather high until then. Although it appears convective activity will tend to diminish, shower activity will linger through about 060700Z, when organized lift diminishes. Ceilings expected to fall into the 010-015 range from northwest to southeast this evening as lower level flow backs in response to surface system pulling off to the east. Potential for some IFR ceiling later tonight as well, with the best chance in the KLAF area. Low confidence in wind forecast this evening at the KIND/KBMG terminals as surface low is expected to pass near those terminals over the next several hours. Surface winds should settle into the 290-330 degree range after 060600Z as the low pulls away, with frequent gusts 25-30 kts by sunrise Thursday. && .IND WATCHES/WARNINGS/ADVISORIES... Wind Advisory from noon to 8 PM EDT Thursday for INZ040>042-048- 049-056-057. Wind Advisory from 5 AM to 8 PM EDT Thursday for INZ021-028>031- 035>039-043>047-054-055. && SYNOPSIS...50 NEAR TERM...50 SHORT TERM...50 LONG TERM....Tucek AVIATION...JAS
Hazardous weather outlook, Apr 5, 5:11 AM EDT, 13 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 511 AM EDT Wed Apr 5 2017 INZ021-028>031-035>049-051>057-060>065-067>072-060915- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 511 AM EDT Wed Apr 5 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Severe thunderstorms possible, with the risk increasing from north to south. Hazards: Tornadoes. Damaging straight line winds. Large hail. Lightning. Heavy rain. Timing: Severe weather possible from this afternoon through early tonight with the highest chance 5 PM to 10 PM. Discussion: A complex system composed of a low pressure center, a warm front, and a cold front will cross Indiana. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Outlook: Very windy Thursday. Snow showers possible Thursday night, but no accumulation expected. Areas of frost Friday night. Chance of thunderstorms Monday and Tuesday, but it is too early to tell if storms will be severe. Discussion: Strong low pressure will dominate Indiana weather into Thursday night, then give way to high pressure. Another low pressure system should approach early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, Apr 5, 6:08 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
608 PM EDT WED APR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 2 SE WASHINGTON 38.64N 87.14W
04/05/2017 E0.25 INCH DAVIESS IN AMATEUR RADIO
&&Local storm report, Apr 5, 6:12 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
612 PM EDT WED APR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM FUNNEL CLOUD 2 NW LOOGOOTEE 38.69N 86.94W
04/05/2017 DAVIESS IN TRAINED SPOTTER
BRIEF FUNNEL CLOUD. REPORT RELAYED BY
EMERGENCY MANAGER.
&&Local storm report, Apr 5, 6:23 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
623 PM EDT WED APR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM HAIL 3 S BLOOMFIELD 38.98N 86.94W
04/05/2017 E0.25 INCH GREENE IN TRAINED SPOTTER
&&Special weather statement, Apr 5, 6:46 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
646 PM EDT WED APR 5 2017
INZ062-063-052315-
Brown IN-Monroe IN-
646 PM EDT WED APR 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR MONROE AND NORTHWESTERN BROWN
COUNTIES UNTIL 715 PM EDT...
At 645 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Bloomington, moving northeast at 55 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bloomington, Ellettsville, Indiana University, Smithville, Helmsburg,
Lake Lemon, Beanblossom, Harrodsburg, Yellowwood Lake, Spearsville,
Monroe Reservoir, Woodville Hills, Unionville, Whitehall and Peoga.
A severe thunderstorm watch remains in effect until 900 PM EDT for
south central and central Indiana.
LAT...LON 3903 8668 3914 8668 3934 8655 3934 8610
3899 8653 3899 8660
TIME...MOT...LOC 2245Z 219DEG 49KT 3907 8662
AW/JNLocal storm report, Apr 5, 6:54 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
654 PM EDT WED APR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM TSTM WND GST 3 S WHITEHALL 39.12N 86.57W
04/05/2017 E45 MPH MONROE IN TRAINED SPOTTER
&&Local storm report, Apr 5, 7:09 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
709 PM EDT WED APR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM HAIL 1 E WOODVIEW HILLS 39.15N 86.37W
04/05/2017 E1.00 INCH MONROE IN AMATEUR RADIO
&&
NIELDThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 10:58 AM EDT | River Flood Warning | IND | Tippecanoe | 4 days |
| Apr 5, 10:58 AM EDT | River Flood Warning | IND | Knox | 7 days |
| Apr 5, 10:58 AM EDT | River Flood Warning | IND | Gibson, Knox, Posey | 36 hr |
| Apr 5, 10:58 AM EDT | River Flood Warning | IND | Jackson, Lawrence, Washington | 5 days |
| Apr 5, 10:58 AM EDT | River Flood Warning | IND | Marion, Morgan | 3 days |
| Apr 5, 10:58 AM EDT | River Flood Warning | IND | Monroe, Morgan, Owen | 4 days |
| Apr 5, 10:58 AM EDT | River Flood Warning | IND | Monroe, Morgan, Owen | 4 days |
| Apr 5, 10:58 AM EDT | River Flood Warning | IND | Greene, Monroe, Owen | 24 hr |
| Apr 5, 10:58 AM EDT | River Flood Warning | IND | Daviess, Greene, Knox | 8 days |
| Apr 5, 10:58 AM EDT | River Flood Warning | IND | Daviess, Greene, Knox | 7 days |
| Apr 5, 10:58 AM EDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 9 days |
| Apr 5, 10:58 AM EDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 9 days |
| Apr 5, 10:58 AM EDT | River Flood Warning | IND | Gibson, Knox | 10 days |
| Apr 5, 10:58 AM EDT | River Flood Warning | IND | Carroll, Tippecanoe, White | 3 days |
| Apr 5, 12:33 PM EDT | Special Weather Statement | IND | Parke | 42 min |
| Apr 5, 1:07 PM EDT | Special Weather Statement | IND | Clinton, Montgomery | 38 min |
| Apr 5, 1:57 PM EDT | Special Weather Statement | IND | Tipton | 48 min |
| Apr 5, 2:31 PM EDT | Special Weather Statement | IND | Hancock, Marion | 14 min |
| Apr 5, 3:01 PM EDT | Special Weather Statement | IND | Delaware | 44 min |
| Apr 5, 3:36 PM EDT | Special Weather Statement | IND | Putnam | 24 min |
| Apr 5, 3:44 PM EDT | Wind Advisory | IND | Bartholomew, Boone, Brown, Carroll, Clay, Clinton and 33 more | 30 hr |
| Apr 5, 3:46 PM EDT | Special Weather Statement | IND | Clay | 29 min |
| Apr 5, 3:48 PM EDT | Special Weather Statement | IND | Fountain, Vermillion | 27 min |
| Apr 5, 3:59 PM EDT | Special Weather Statement | IND | Jackson, Jennings | 16 min |
| Apr 5, 4:01 PM EDT | Special Weather Statement | IND | Hendricks, Putnam | 29 min |
| Apr 5, 4:11 PM EDT | Special Weather Statement | IND | Fountain | 34 min |
| Apr 5, 4:15 PM EDT | Severe Thunderstorm Warning | IND | Decatur, Jennings | 30 min |
| Apr 5, 4:20 PM EDT | Special Weather Statement | IND | Montgomery | 40 min |
| Apr 5, 4:32 PM EDT | Severe Thunderstorm Warning | IND | Decatur | 13 min |
| Apr 5, 4:41 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Knox | 22 min |
| Apr 5, 4:41 PM EDT | Severe Thunderstorm Warning | IND | Decatur, Jennings, Rush | 30 min |
| Apr 5, 5:22 PM EDT | Areal Flood Warning | IND | Decatur, Jennings, Rush | 3 hr |
| Apr 5, 5:26 PM EDT | Special Weather Statement | IND | Randolph | 34 min |
| Apr 5, 5:33 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Knox | 27 min |
| Apr 5, 5:40 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Decatur, Jackson, Jennings | 35 min |
| Apr 5, 5:58 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Greene, Martin | 32 min |
| Apr 5, 6:07 PM EDT | Tornado Warning | IND | Daviess, Martin | 23 min |
| Apr 5, 6:46 PM EDT | Special Weather Statement | IND | Monroe | 29 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.